A Guide To Lower Extremity Cutaneous Manifestations In Patients With HIV Infections
Bouscarat and co-workers also suggest that disturbances of retinoic acid metabolism may be the underlying mechanism for the nail changes one sees with patients receiving indinavir.26,33 Sass and colleagues say paronychia with pyogenic granuloma in the presence of indinavir therapy may be induced by impairment of the oxidative metabolism of retinoic acid through the inhibition of cytochrome p450 3A as opposed to impaired formation of 9-cis-retinoic acid.30
In a study of 50 HIV-infected men who were referred for the treatment of paronychia between the years 1995 to 1999, Sibel and colleagues noted that these patients’ drug regimens included combinations of the following medications: indinavir, stavudine, didanosine, lamivudine, zidovudine, nevirapine, delavirdine, nelfinavir and ritonavir.29
Colson and co-workers assessed a retrospective cohort of managed care patients who received protease inhibitors from 1996 through 1998.33 They identified 288 adults during this timeframe and that indinavir appeared to be part of their drug regimen 63 percent of the time. A total of 30 patients in this population had at least one documented paronychia of the great toe during this timeframe.33 These authors concluded that indinavir (and not lamivudine) was strongly associated with great toe paronychia. James and colleagues reported five cases of ingrown toenails associated with indinavir-ritonavir combination therapy.
Garcia-Silva and co-workers report that paronychias occur in 4 to 9 percent of the patients who receive indinavir.34 They suggest this adverse effect is not related to other epidemiological variables such as the patient’s sex, age, immune status or other risk factors. Even through the exact mechanism of indinavir induced retinoid-like effects is unclear, the following hypotheses for paronychia pathogenesis include: interference with the retinoid metabolism by enhancing retinoic acid signaling pathway; increasing retinoic acid synthesis; or reducing cytochrome p450 mediated retinoic acid oxidative metabolism.34
Key Insights On Cutaneous Immune Reconstitution Inflammatory Syndrome
Various researchers have described cutaneous immune reconstitution inflammatory syndrome in association with a range of infectious, inflammatory, neoplastic and autoimmune disorders. Podiatric physicians have come to realize that the introduction of HAART has altered the pattern of dermatologic disease among patients with HIV-infection.
Huiras and colleagues have noted that while the majority of patients with HIV infection benefit substantially from highly active antiretroviral therapy-induced immune recovery, a subset of patients experience unmasking of new skin disease or paradoxical worsening of existing dermatologic conditions, attributable to immune reconstitution inflammatory syndrome.35 In a review of the current literature regarding the dermatologic manifestations of immune reconstitution inflammatory syndrome, these authors concluded that dermatologic immune reconstitution inflammatory syndrome continues to evolve as the diversity of reported cutaneous immune reconstitution inflammatory syndrome associated disorders expands.
The recognition of HIV-related skin changes empowers the podiatric physician to refer a patient to an infectious disease specialist and possibly facilitate diagnosis of HIV infection in the early stages. It is this empowerment of the podiatric physician by sharing current information on the management of cutaneous skin changes of the lower extremity that was the main impetus for the preparation of this review. Thus, an overview pathogenesis of cutaneous skin changes in the HIV patient has been discussed with emphasis on specific lower extremity cutaneous manifestations along with iatrogenic medication induce cutaneous manifestations caused by available antiretroviral agents.
Dr. Smith is in private practice in Ormond Beach, Fla.